Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 143, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2003, 3:18 AM CDT for LaMoure County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 3:18 AM CDT (08:18 UTC)
- Expired
- Jul 20, 2003, 4:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:05 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 3216 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
316 WUUS53 KBIS 200818 SVRBIS NDC045-200900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 318 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 400 AM CDT * AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ADRIAN...OR ABOUT 22 MILES SOUTH OF JAMESTOWN...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAND RAPIDS...BERLIN AT 325 AM CDT LA MOURE AT 335 AM CDT * OTHER LOCATIONS IN THE WARNING INCLUDE DICKEY A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT SUNDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4667 9849 4654 9867 4633 9860 4632 9814 $$ RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:50 PM CDT, 12 hours 28 minutes earlier.
Area forecast discussion, Jul 19, 2:50 PM CDT, 12 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT SAT JUL 19 2003 FORECAST CHALLANGE TODAY INVOLVES CHC OF PRECIPITATION AND FURTHER CHC OF SEVERE THUNDERSTORMS WITH COLD FRONT ADVANCING INTO NORTHERN NORTH DAKOTA TONIGHT... CURRENT TRENDS INDICATE CONVECTIVE TEMPS SHOULD BE MET ACROSS WEST AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AS READING RISE INTO THE MID TO UPPER 90S. THIS MORNINGS SOUNDING SHOWED SIGNIFICANT CAP...BUT THIS WILL LIKELY BE ERODED DUE TO HEATING AND FRONTAL LIFTING. WILL KEEP MENTION OF SEVERE THUNDERSTORMS IN FORECAST THIS EVENING. ON SUNDAY...PROGRESSION OF SURFACE FRONT WIULL BRING IN CVOOLER MORE STABLE AIR. SOME LINGERING CHC OF THUNDERSTORMS POSSIBLE JMS AREA...BUT EXPECT DRY WEATHER BY AFTERNOON. REMAINDER OF FORECAST DOMINATED BY SLOLW BUILDING RIDGE INTO THE NORTRHERN PLAINS BY MIDWEEK. THIS WILL GENERAQLYY PROVIDE WARM AND DRY WEATHER TO THE REGION. SHORT WAVE TROUGH WILL END THE RIDGES REIGN BY THURSDAY INTO THE WEEKEND...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. BIS...NONE. ABELING
Hazardous weather outlook, Jul 19, 5:21 AM CDT, 21 hours 57 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 521 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. VINING
In the hours before
Special weather statement, Jul 19, 10:59 PM CDT, 4 hours 19 minutes before
NDZ004-005-012-013-200430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1059 PM CDT SAT JUL 19 2003 SEVERE THUNDERSTORM WATCH #765 THAT WAS IN EFFECT FOR...PIERCE...MCHENRY...BOTTINEAU AND ROLETTE COUNTIES...HAS BEEN ALLOWED TO EXPIRE. VINING
Local storm report, Jul 20, 2:48 AM CDT, 30 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
248 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM JAMESTOWN ND 1 INCH HAIL
07/20/03 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNLocal storm report, Jul 20, 3:05 AM CDT, 13 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
305 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 AM 1 W OAKES ND 1.75 INCH HAIL
07/20/03 DICKEY REPORTED BY PUBLIC.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:41 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 49 min |
| Jul 20, 2:26 AM CDT | Tornado Warning | BIS | LaMoure | 34 min |
| Jul 20, 2:31 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 59 min |
| Jul 20, 2:50 AM CDT | Tornado Warning | BIS | Dickey | 25 min |
| Jul 20, 3:31 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.